Hail, Douglas
- When
- July 18, 11:00 AM CST to 11:02 AM CST
- Where
- Douglas County, 1.38 mi S of Foxboro
- Measured
- 1.25 in hail
- Reported by
- Law Enforcement
- Coordinates
- 46.480, -92.280
An elevated warm front pushing into northwest Wisconsin the morning of the 18th became the focal point for the development of a few isolated supercells around the midday hours. Storms that fired near the front were in a very unstable and highly sheared environment.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
An elevated warm front pushing into northwest Wisconsin the morning of the 18th became the focal point for the development of a few isolated supercells around the midday hours. Storms that fired near the front were in a very unstable and highly sheared environment. One storm produced half-dollar size hail before dissipating while another made a right turn and dropped a brief tornado before quickly dissipating.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Jul 18, 5:31 AM CST, 5 hours 29 minutes earlier.
Area Forecast Discussion National Weather Service Duluth MN 631 AM CDT Thu Jul 18 2019 .SHORT TERM...(Today through Friday) Issued at 429 AM CDT Thu Jul 18 2019 Chances of showers and thunderstorms will continue to be in the picture for today and Friday. An isolated strong to severe storm can't be ruled out today, but the chances appear to be low. Very warm heat indicies are also expected for today and Friday. The overall synoptic pattern will change today, with the upper- level flow becoming more zonal. The upper-level jet stream will strengthen, to magnitudes around 110 to 120 knots. Westerlies will allow a couple of mid-level shortwaves to translate through the region, with the first one being this morning and afternoon, and the second one during the day Friday. This pattern will provide weak large-scale forcing over the Northland, which should be sufficient to support some showers and thunderstorms. For today, the surface flow will be from the southwest, which should keep a lake breeze mostly at bay. Today's high temperatures will be in the middle to upper 80s, with heat indicies ranging from the 90 to 100 degree range, so it will be quite warm and muggy, especially over northwest Wisconsin. As far thunderstorm chances are concern, there is a good bit of uncertainty as to where and when they will form, given timing differences among the high- resolution guidance. Instability will be fairly modest, in the 500 to 1500 J/kg range, so some thunderstorms will be possible. The entire region is in a Marginal risk of severe storms, so on the low end of possibility. If storms do become severe, some large hail and damaging winds can't be ruled out. Thunderstorm chances should diminish overnight, only to ramp up again during the day Friday as the second wave passes through the region, with an attendant cold front. A perusal of model soundings shows a strong cap in place to inhibit convection during the day Friday, with any shower activity most likely farther north away from the capped environment. There is a Marginal risk of severe storms over northwest Wisconsin, but this will most likely be Friday evening when the cap eventually erodes along the cold front. Temperatures will be a bit cooler over northeast Minnesota, thanks to the cold front passing through. However, there should be a window of heating to allow highs to warm into the upper 80s over much of northwest Wisconsin, with lower to middle 80s over northeast Minnesota. Heat indicies on Friday could warm into the 90 to 95 degree range once again over northwest Wisconsin. .LONG TERM...(Friday night through Wednesday) Issued at 429 AM CDT Thu Jul 18 2019 A change in the pattern over the Northland is still expected to occur over the weekend. The fast west-southwest flow aloft will transition to northwest flow aloft Saturday night into Sunday. A frontal boundary will remain near or south of the Northland into the first part of the weekend then a stronger shortwave and the veering upper level flow will push it further south. We have generally low POPs Friday night through the weekend, although far northern Minnesota is expected to be dry Friday night/Saturday. The GFS and ECMWF are trending drier for Sunday and if this trend continues will be able to reduce POPs. Highs over the weekend will be near or even a couple degrees below normal. Most of the period from Monday through Thursday will be dry with an upper ridge west of the region. High temperatures are expected to be near normal but warm a few degrees by late week. && .AVIATION...(For the 12Z TAFS through 12Z Friday morning) Issued at 631 AM CDT Thu Jul 18 2019 An MCV was moving through central into northeast Minnesota this morning with showers and thunderstorms accompanying this feature. In addition to the showers/storms, there was dense fog and low ceilings over the Northland. We expect the visibility to improve at KDLH/KHIB when the rain arrives over the next 1-1.5 hours but just how quickly is still uncertain. Fog and stratus elsewhere will likely lift for most areas between 13Z-14Z. After this MCV moves through the Northland this morning, we expect a period of dry conditions before additional shower/storm development this afternoon into this evening. Coverage/timing of the storms later today is still uncertain and later forecasts will continue to refine the timing. && .MARINE... Issued at 429 AM CDT Thu Jul 18 2019 An area of low pressure will move through northern Ontario today and this will allow the wind to become southwest through the day. Winds are then expected to remain southwest into Friday morning before veering to west to northwest Friday afternoon into Saturday. Wind speeds are expected to be 15 knots or less. There will be periodic chances for thunderstorms through Friday. && .PRELIMINARY POINT TEMPS/POPS... DLH 86 65 85 58 / 20 30 30 20 INL 83 61 80 55 / 30 20 10 10 BRD 87 67 84 62 / 30 30 30 10 HYR 85 66 88 60 / 20 20 40 30 ASX 88 68 88 60 / 20 10 30 20 && .DLH WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. LS...None. && SHORT TERM...JTS LONG TERM...Melde AVIATION...Melde MARINE...Melde
Hazardous Weather Outlook National Weather Service Duluth MN 437 AM CDT Thu Jul 18 2019 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-190945- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 437 AM CDT Thu Jul 18 2019 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...Today and Tonight Another round of showers and thunderstorms will be possible today, mainly for this afternoon and evening. An isolated strong thunderstorm can't be ruled out. The strongest storms will be capable of producing large hail and damaging winds. Warm and muggy conditions will return today, with heat index values ranging from 90 to 100 today, especially over northwest Wisconsin. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Warm and muggy conditions will continue into Friday, with heat index values possibly warming into the 90 to 100 degree range, especially over northwest Wisconsin. A few more rounds of thunderstorms will be possible Friday night into Sunday evening. .SPOTTER INFORMATION STATEMENT... Skywarn spotter activation is not anticipated today or tonight. LSZ121-140>148-190945- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- 437 AM CDT Thu Jul 18 2019 This Hazardous Weather Outlook is for portions of the Nearshore waters of western Lake Superior. .DAY ONE...Today and Tonight A few thunderstorms are possible, some of which could be strong causing locally high wind and waves. .DAYS TWO THROUGH SEVEN...Friday through Wednesday A few more rounds of thunderstorms are possible Friday through Sunday evening. JTS/Melde More information may be obtained at the following web address: http://www.weather.gov/duluth (all lower case)
Special Weather Statement
National Weather Service Duluth MN
715 AM CDT Thu Jul 18 2019
MNZ037-038-WIZ001-006-007-181245-
Pine-Carlton/South St. Louis-Douglas-Washburn-Burnett-
715 AM CDT Thu Jul 18 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN PINE...
SOUTHEASTERN CARLTON...DOUGLAS...WESTERN WASHBURN AND BURNETT
COUNTIES...
At 714 AM CDT, strong thunderstorms were along a line extending from
7 miles northeast of Bruno, to near Cloverton, to near Siren, and
moving east at 60 mph.
Wind gusts up to 45 mph, pea size hail, heavy downpours, and frequent
cloud to ground lightning can be expected with these storms.
Locations impacted include...
Spooner, Shell Lake, Hawthorne, Trego, Siren, Wascott, Webster, Solon
Springs, Minong, Webb Lake Wisconsin, Gordon, Dairyland, Holyoke,
Bruno, Cloverton, Danbury, Hertel, South Range, Duxbury, and Foxboro.
Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.
LAT...LON 4608 9252 4636 9273 4664 9192 4634 9155
4574 9177 4570 9215 4573 9216 4573 9253
4566 9253 4565 9259
TIME...MOT...LOC 1214Z 247DEG 52KT 4636 9256 4613 9232 4575 9248
MeldeSpecial Weather Statement
National Weather Service Duluth MN
741 AM CDT Thu Jul 18 2019
WIZ001-002-006>008-181315-
Douglas-Bayfield-Sawyer-Washburn-Burnett-
741 AM CDT Thu Jul 18 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN
BAYFIELD...SOUTHERN DOUGLAS...WASHBURN...NORTHEASTERN BURNETT AND
NORTHWESTERN SAWYER COUNTIES...
At 740 AM CDT, strong thunderstorms were along a line extending from
6 miles southwest of Hawthorne, to near Gordon, to near Spooner, and
moving northeast at 60 mph.
Wind gusts up to 45 mph, pea size hail, heavy downpours, and frequent
cloud to ground lightning can be expected with these storms.
Locations impacted include...
Spooner, Hayward, Chippewa Flowage West, Chippewa Flowage East, Shell
Lake, Hawthorne, Iron River, Lake Nebagamon, Round Lake, Trego,
Cable, Barnes, Wascott, Maple, Brule, Poplar, Solon Springs, Minong,
Oulu, and Stone Lake.
Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.
LAT...LON 4678 9125 4651 9104 4589 9118 4569 9212
4624 9206 4643 9217
TIME...MOT...LOC 1240Z 246DEG 52KT 4642 9194 4628 9183 4585 9197
MeldeSpecial Weather Statement
National Weather Service Duluth MN
811 AM CDT Thu Jul 18 2019
WIZ001>003-007-008-181345-
Douglas-Bayfield-Ashland-Sawyer-Washburn-
811 AM CDT Thu Jul 18 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT BAYFIELD...EAST CENTRAL
DOUGLAS...NORTHEASTERN WASHBURN...SOUTHWESTERN ASHLAND AND NORTHERN
SAWYER COUNTIES...
At 811 AM CDT, strong thunderstorms were along a line extending from
Oulu, to near Drummond, to near Chief Lake on Chippewa Flowage, and
moving northeast at 50 mph.
Wind gusts up to 35 mph, pea size hail, heavy downpours, and frequent
cloud to ground lightning can be expected with these storms.
Locations impacted include...
Hayward, Chippewa Flowage West, Chippewa Flowage East, Ashland,
Washburn, Sanborn, Iron River, Round Lake, Cable, Barnes, Mellen,
Barksdale, Brule, Oulu, Stone Lake, Bayfield, Drummond, Marengo, Port
Wing, and Bayfield Peninsula Sea Caves.
Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.
LAT...LON 4583 9159 4623 9155 4664 9169 4697 9091
4648 9065 4601 9061
TIME...MOT...LOC 1311Z 247DEG 45KT 4665 9151 4630 9132 4596 9129
MeldeSpecial Weather Statement National Weather Service Duluth MN 851 AM CDT Thu Jul 18 2019 WIZ003-004-008-009-181415- Price-Iron-Ashland-Sawyer- 851 AM CDT Thu Jul 18 2019 ...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL IRON... SOUTHEASTERN ASHLAND...NORTHERN PRICE AND EAST CENTRAL SAWYER COUNTIES... At 851 AM CDT, a strong thunderstorm was 13 miles northeast of Winter, or 16 miles west of Park Falls, moving east at 55 mph. Wind gusts up to 30 mph, pea size hail, heavy downpours, and frequent cloud to ground lightning can be expected with this storm. Locations impacted include... Park Falls, Turtle Flambeau Flowage, Fifield, Butternut, Loretta, Butternut Lake, Blaisdell Lake, and Pike Lake. Seek shelter inside a sturdy building and away from windows until this storm passes. Get off area lakes and seek shelter on shore in a sturdy shelter or a hard topped vehicle. LAT...LON 4580 9005 4582 9087 4600 9091 4617 9016 TIME...MOT...LOC 1351Z 261DEG 47KT 4593 9079 Melde
Special Weather Statement
National Weather Service Duluth MN
931 AM CDT Thu Jul 18 2019
WIZ004-009-181500-
Price-Iron-
931 AM CDT Thu Jul 18 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN IRON AND
NORTHEASTERN PRICE COUNTIES...
At 931 AM CDT, strong thunderstorms were along a line extending from
near Winchester, to 7 miles east of Fifield, and moving east at 45
mph.
Wind gusts up to 30 mph, pea size hail, and occasional cloud to
ground lightning can be expected with these storms.
Locations impacted include...
Pike Lake.
Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.
LAT...LON 4598 9004 4580 9004 4580 9040 4618 8993
4599 8993
TIME...MOT...LOC 1431Z 264DEG 40KT 4613 8994 4587 9027
MeldeSpecial Weather Statement National Weather Service Duluth MN 1121 AM CDT Thu Jul 18 2019 MNZ037-181630- Carlton/South St. Louis- 1121 AM CDT Thu Jul 18 2019 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CARLTON COUNTY... At 1121 AM CDT, a strong thunderstorm was over Nemadji, or 18 miles south of Cloquet, moving east at 25 mph. Wind gusts up to 35 mph, pea size hail, and occasional cloud to ground lightning can be expected with this storm. Locations impacted include... Barnum and Nemadji. Seek shelter inside a sturdy building and away from windows until this storm passes. Get off area lakes and seek shelter on shore in a sturdy shelter or a hard topped vehicle. LAT...LON 4644 9270 4652 9270 4655 9246 4642 9246 TIME...MOT...LOC 1621Z 265DEG 23KT 4648 9262 Huyck
The Duluth radar (KDLH), 40 km away, was scanning. The volume nearest the first event began at 16:58 UTC.
1 hail, 1 tornado. Local standard time, as filed.
The tornado began east of the intersection of Sand Road and Cabin Lane. The damage path was picked up the where it crossed Cabin Lane several hundred yards west of Sand Road. Numerous uprooted and broken softwood trees were noted on either side of Cabin Lane at that location. The damage at that location was consistent with high-end EF-0 wind speeds of 75 to 85 mph. The tornado continued east-southeast and strengthened to EF-1 intensity south of the intersection of Sand Road and Cabin Lane. Extensive tree damage was noted with nearly all trees in the area broken or uprooted. This damage seemed consistent with winds of 85 to 95 mph. From that location to a point just west of Schaefer Road a path was cut through the trees which was approximately 80 yards wide and approximately one-half mile in length. All the trees in this area were either broken or uprooted and the damage was consistent with winds of 100 to 110 mph. The tornado weakened quickly after crossing Schaefer Road. A few broken branches and uprooted trees were noted along Jackson Road and locations farther east. It seems the tornado lifted between Schaefer Road and Jackson Road, which is where the end of the track was approximated.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2019Every state in 2019This day in weather historyThe tornado archive for Wisconsin, 2019Warnings in Wisconsin, July 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 843839, 843840.